• Users Online: 581
  • Print this page
  • Email this page

CASE REPORT Table of Contents  
Ahead of print publication
Zolpidem dependence with withdrawal seizures


 Department of Medicine, JSS Medical College and Hospital, JSSAHER, Mysore, Karnataka, India

Click here for correspondence address and email

Date of Submission19-Sep-2021
Date of Decision09-Jan-2022
Date of Acceptance12-Jan-2022
Date of Web Publication25-Jun-2022
 

  Abstract 


Insomnia is a common medical problem with an inability of the patient to fall asleep or stay asleep at night, resulting in nonrefreshing or nonrestorative sleep. Zolpidem is frequently used in clinical practice for the treatment of insomnia. It is considered a safe drug for the management of insomnia by many physicians as it lacks dependence, amnesia, and has minimal disturbance of rapid eye movement (REM) sleep. Seizure is a rare and serious withdrawal symptom of zolpidem. Here, we report a patient on treatment with zolpidem for insomnia developing drug dependence with withdrawal seizures.

Keywords: Dependence, withdrawal seizure, zolpidem


How to cite this URL:
Babu M S, Adarsh L S, Meghana B S, Babbar P. Zolpidem dependence with withdrawal seizures. APIK J Int Med [Epub ahead of print] [cited 2022 Oct 6]. Available from: https://www.ajim.in/preprintarticle.asp?id=348296





  Introduction Top


Insomnia is a common sleep disorder. Pharmacological therapy is initated in treatment of insomnia in whom cognitive behavioral therapy and other psychological efforts fail to treat the disorder. Zolpidem is commonly used in clinical practice for treatment of insomnia and is considered a safe drug. We report here a patient on treatment for insomnia with zolpidem developing drug dependence with withdrawal seizures.


  Case Report Top


A 38-year-old male, smoker, nonalcoholic with no known comorbidities presented to the hospital emergency treatment with two episodes of generalized tonic-clonic seizures over 24 h before admission. There was no history of fever, trauma, chest pain, palpitations, limb weakness, deviation of angle of mouth or visual disturbances, headache, and excessive caffeine intake. The patient on recovery from the seizures reported of having sleep disturbances for the past 7 years, for which he was prescribed tablet zolpidem 10 mg once a day. However, due to recent personal stressful events, the patient started overmedicating himself with 6–8 tablets/day (60–80 mg/day) from the past 3 to 4 months and suddenly stopped the medication 2 days before the present episode. General physical and systemic examination of the patient was within normal limits. Complete blood count, renal function test, liver function test, serum calcium, magnesium, and electrolytes were within normal limits. Computed tomography brain was normal. Electroencephalography was abnormal in the form of background slowing suggestive of bilateral hemispherical dysfunction with excess beta activity. The patient was diagnosed as new-onset seizure disorder secondary to zolpidem withdrawal and was treated with lorazepam and levetiracetam. The patient experienced no further episodes of seizures. Psychiatrist opinion was taken and the patient was advised to continue taking tablet zolpidem 10 mg twice daily and was advised to follow up with the clinical psychologist and psychiatrist for further management of insomnia, stress, and dependence.


  Discussion Top


Insomnia is the most common of sleep disorders. Individuals with insomnia have difficulty to fall asleep, stay asleep, or both. Most incidents of insomnia are related to bad sleeping habits, depression, anxiety, lack of exercise, chronic illness, or certain medications. It has been reported that more than one-third of adults have some degree of insomnia in any given year, and 2% to 6% use medications to facilitate sleep.[1] Risk factors for insomnia include advancing age, female sex, psychiatric illness, medical comorbidities, strained social relationships, poor socioeconomic status, substance abuse, environmental factors, circadian rhythm disturbances, and poor sleep hygiene.[2] Insomnia has also been associated with poor work performance, increase in motor vehicle accidents and hospitalization rates, and reduction in overall quality of life and with increased risk of cardiovascular mortality and hence requires active intervention in the form of various pharmacological and non-pharmacological measures.[3],[4]

For those in whom cognitive behavioral therapy and other psychological efforts do not suffice, drugs have been used safely for many years. These include benzodiazepines, sedatives, and even antidepressants. For various reasons including dependency, rebound insomnia, tolerance, added muscle relaxant, and anticonvulsant actions, benzodiazepines have been replaced largely by the sedative-hypnotic Z-drugs that include zolpidem. This drug acts on the GABA-A channels at the BZD1 receptor, which is found throughout the brain and in large concentrations in the cerebellum and is thought to be responsible for the antianxiety, sedative, and hypnotic action of the drug. GABA-A channel is a chloride ion channel present at various locations in the brain, which when activated allows influx of negative charge into the cell in the form of chloride ions, thereby reducing the resting membrane potential and thus combating high activity states such as anxiety and convulsions. It has a separate binding site for GABA and a modulator site which is specific for BZDs and hence is called the BZD receptor. This receptor further is of 2 types 1 and 2. The BZD 1 receptor is responsible for the anxiolytic, hypnotic, and sedative action of the drugs, whereas BZD2 receptor is responsible for the amnesia, muscle relaxant, and anticonvulsant action. Zolpidem belongs to the non-BZD category of sedative hypnotic drugs and is used in insomnia due to its predominant hypnotic action as it selectively acts on the BZD 1 receptor. It has a short half-life of 1.5 to 3 hours, which makes it fast acting.

Although substance abusers may abuse benzodiazepines, they rarely abuse nonbenzodiazepines.[5] Zolpidem is assumed to have a lower potential to develop tolerance and dependence than benzodiazepines. Seizure is a rare and serious withdrawal symptom of zolpidem and was first reported in 1996. This seems to develop in those patients who had taken supratherapeutic doses for a long time and discontinued it abruptly.[6] Our patient reported increased consumption of the drug following a stressful event developing dependence with it at 60–80 mg/day highlighting its abuse potential and developed withdrawal seizures within two days of its discontinuation.

To conclude, zolpidem is frequently used for insomnia as it is thought to have minimal side effects. However, caution on potential of dependence with zolpidem and withdrawal seizures on its abrupt discontinuation has to be kept in mind with its usage in clinical practice as is evidenced in this case report.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient (s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published, and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Ohayon MM. Epidemiology of insomnia: What we know and what we still need to learn. Sleep Med Rev 2002;6:97-111.  Back to cited text no. 1
    
2.
Buscemi N, Vandermeer B, Friesen C, Bialy L, Tubman M, Ospina M, et al. Manifestations and management of chronic insomnia in adults. Evid Rep Technol Assess 2005;125:1-10.  Back to cited text no. 2
    
3.
Meyer TJ. Evaluation and management of insomnia. Hosp Pract (1995) 1998;33:75-8, 83-6.  Back to cited text no. 3
    
4.
Cricco M, Simonsick EM, Foley DJ. The impact of insomnia on cognitive functioning in older adults. J Am Geriatr Soc 2001;49:1185-9.  Back to cited text no. 4
    
5.
Darcourt G, Pringuey D, Salliere D, Lavoisy J. The safety and tolerability of zolpidem – An update. J Psychopharmacol 1999;13:81-93.  Back to cited text no. 5
    
6.
Aragona M. Abuse, dependence and epileptic seizures after zolpidem withdrawal: Review and case report. Clin Neuropharmacol 2000;23:281-3.  Back to cited text no. 6
    

Top
Correspondence Address:
M Suresh Babu,
Department of Medicine, JSS Medical College and Hospital, JSSAHER, Mysore, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None

DOI: 10.4103/ajim.ajim_98_21





 

Top
 
  Search
 
   Ahead Of Print
  
 Article in PDF
     Search Pubmed for
 
    -  Babu M S
    -  Adarsh L S
    -  Meghana B S
    -  Babbar P


Abstract
Introduction
Case Report
Discussion
References

 Article Access Statistics
    Viewed177    
    PDF Downloaded3    

Recommend this journal